Missouri, 2011

Hail and Damaging Winds in Missouri, April 19, 2011

April 19, 2011 · NWS SGF · 31 events in 11 counties and zones

Early on the morning of the 19th, a warm front was lifting northward across central Missouri. A few elevated supercell storms developed on this boundary and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Early on the morning of the 19th, a warm front was lifting northward across central Missouri. A few elevated supercell storms developed on this boundary and produced large hail.

Late in the afternoon of the 19th, a sharp cold front was moving across southwestern Missouri. A round of supercell storms initially developed ahead of this cold front before the supercells evolved into a linear line as it moved into south central Missouri. Large hail was the main severe weather mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 11:15 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 11:15 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT TUE APR 19 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 710 PM CDT MON APR 18 2011/

A WARM FRONT STRETCHED ACROSS CENTRAL MISSOURI EARLY THIS EVENING.
DEEP CONVECTIVE DEVELOPMENT HAS BEEN CONFINED TO WELL NORTH OF THE
FRONT IN EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. EXPECT
CONVECTION TO GRADUALLY INCREASE LATER THIS EVENING INTO THE
OVERNIGHT HOURS NORTH OF THE FRONT AS THE LOW LEVEL JET VEERS AND
STRENGTHENS. LAPS MODEL SOUNDINGS SHOW WARMING ACROSS THE AREA IN
THE 800-600 MB LAYER. WILL FURTHER ANALYZE THE 00Z SOUNDING FOR
THIS TREND. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AS FAR
SOUTH AS THE LAKE OF THE OZARKS REGION ON THE EDGE OF THE
DEVELOPING CAP...BUT MAY BE DIFFICULT TO OCCUR ANY FARTHER SOUTH.

FOSTER

&&

.DISCUSSION...

A GULF AIRMASS SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS TODAY...UNDERNEATH A STRONG BELT OF WESTERLIES.  IN
RESPONSE...SURFACE DEW POINTS INCREASED ABOUT 20 DEGREES FROM EARLY
THIS MORNING...AS READINGS WERE MEASURED IN THE LOWER 60S IN MOST
LOCATIONS.  THIS GULF AIRMASS WILL SET THE STAGE FOR THUNDERSTORM
CHANCES BOTH THIS EVENING/TONIGHT...ALONG WITH TUESDAY.

FOR THIS EVENING AND TONIGHT...INSTABILITY WAS INCREASING AS
TEMPERATURES WARMED INTO THE 70S.  MIXED LAYER CAPES WERE ANALYZED
AT AROUND 1500 TO 2000 J/KG.  IF STORMS PERHAPS DEVELOP AND CAN
BECOME ROOTED WITHIN THE BOUNDARY LAYER...THE INSTABILITY AND SHEAR
COMBINATION WOULD BE SUPPORTIVE OF A FEW STRONG TO SEVERE STORMS.

THE TRIGGER FOR STORM DEVELOPMENT THIS EVENING WOULD BE INCREASING
MASS CONVERGENCE OVER SOUTHERN MISSOURI...AS A DEEP LOW LEVEL JET
EVOLVES.  AN ELEVATED MIXED LAYER...WHICH WAS NICELY SHOWN BY THIS
MORNING'S NORMAN OKLAHOMA SOUNDING...HAD LIKELY SHIFTED OVER
SOUTHWEST MISSOURI TODAY...HELPING TO CAP OFF ANY DEVELOPING
UPDRAFTS.  THIS CAP WILL BE BATTLING LOW LEVEL MASS CONVERGENCE ALL
EVENING...CREATING UNCERTAINTY AS TO WHETHER STORMS DEVELOP OR NOT.
THE STORMS PREDICTION CENTER JUST INTRODUCED A SLIGHT RISK OVER
CENTRAL MISSOURI.

FOR TUESDAY...AN EPISODE OF SEVERE STORMS WILL OCCUR DURING THE LATE
AFTERNOON AND EVENING HOURS OVER PORTIONS OF THE MISSOURI OZARKS.
IT APPEARS AS THOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY RISKS WITH THESE STORMS.  HOWEVER...A TORNADO OR TWO CAN NOT
BE RULED OUT GIVEN THE LOW LEVEL CAPE / SHEAR COMBINATION.  ONE
FACTOR THAT WILL MITIGATE THE FREQUENCY OF TORNADOES REGARDS THE
POSITIVE ORIENTATION OF THE FRONT / PRESSURE FIELDS.  SOUTHWEST
TRAJECTORIES IN THE LOWEST KILOMETER WILL CREATE A UNIDIRECTIONALLY
SHEARED HODOGRAPH.

ALSO...0-3 KM SHEAR VECTOR ORIENTATION WITH RESPECT TO THE FRONT
REMAINS NEARLY PARALLEL...SUGGESTING THAT STORMS WILL QUICKLY BECOME
LINEAR.  A SQUALL LINE...OR LINE SEGMENTS ARE EXPECTED THROUGH THE
EVENING HOURS...AS THE FRONT SHIFTS SOUTH AND EAST TOWARD THE
EASTERN OZARKS.  POINT FORECAST SOUNDINGS INDICATE CAPE VALUES
AROUND 1000 J/KG WITHIN THE HAIL GROWTH LAYER...SUGGESTING THE
POTENTIAL FOR LARGE HAIL.  THETA E DIFFERENTIALS AROUND 30 DEGREES K
WOULD YIELD A RISK FOR DAMAGING WINDS IN EXCESS OF 70 MPH.

STORMS WILL EXIT THE REGION BY WEDNESDAY MORNING...SETTING THE STAGE
FOR FANTASTIC COOL SPRING CONDITIONS WEDNESDAY AFTERNOON.
TEMPERATURES WILL WARM INTO THE 60S...UNDER SUNNY SKIES AND
NORTHWESTERLY BREEZES.

THE GULF AIRMASS WILL QUICKLY RETURN BY WEDNESDAY NIGHT AND THURSDAY
MORNING.  PRECIPITATION CHANCES WILL ALSO RETURN...AS THE WARM FRONT
REMAINS IN CLOSE PROXIMITY.  A FEW HAILERS CAN NOT BE RULED OUT AT
ANYTIME THURSDAY MORNING THROUGH THURSDAY NIGHT.

ANOTHER COLD FRONT WILL APPROACH FROM THE WEST BY LATE FRIDAY
AFTERNOON...TRIGGERING ANOTHER EPISODE OF SEVERE STORMS.  AGAIN THIS
SYSTEM ALSO MAINTAINS A POSITIVE TILT...WHICH WOULD SUGGEST MORE OF
A WIND AND HAIL RISK.  BY FRIDAY NIGHT...WE WILL ALSO NEED TO
MONITOR THE POTENTIAL FOR FLASH FLOODING AS AREA SOILS COULD BE
NEARING SATURATION.

ADDITIONAL RAIN CHANCES CAN NOT BE RULED OUT THROUGH THE WEEKEND AS
FRIDAYS FRONTAL SYSTEM IS PROGGED TO STALL OUT JUST SOUTH OF THE
OZARKS...AND LIKELY RETURN AT SOME POINT BY SUNDAY.

CRAMER

&&

.AVIATION...
/ISSUED 1215 AM CDT TUE APR 19 2011/

FOR THE 06Z TAF PACKAGE...SEVERAL FORECAST CONCERNS WITH THIS TAF
ISSUANCE. FIRST...LOW LEVEL WIND SHEAR WILL BE ON THE INCREASE FOR
THE NEXT SEVERAL HOURS AS A LOW LEVEL JET INTENSIFIES OVER THE
REGION. THIS WILL TRANSITION TO GUSTY WINDS AN HOUR OR TWO AFTER
SUNRISE...PERSISTING MUCH OF THE DAY. SECOND...GUIDANCE CONTINUES
TO INDICATE AN INCREASING RISK FOR AN MVFR DECK DEVELOPING OVER
THE AREA OVER THE NEXT FEW HOURS...PERSISTING INTO MUCH OF
TUESDAY. HAVE HELD OFF ON LOWERING CIGS TOO QUICKLY GIVEN A LARGE
SWATH OF CIRRUS MOVING OVER THE REGION AT THIS TIME. HOWEVER...THE
AFOREMENTIONED STRENGTHENING LOW LEVEL JET WILL PUMP MORE MOISTURE
INTO THE LOW LEVELS WITH TIME. MID LEVEL DECKS SHOULD LOWER...BUT
SLOWLY AND HAVE HELD MVFR OFF UNTIL MID/LATE MORNING NEAR THE BASE
OF A STRONG CAP. FINALLY...A STRONG COLD FRONT WILL MOVE THROUGH
THE AREA DURING THE AFTERNOON. THIS WILL BRING A RISK OF STRONG
STORMS TO MAINLY THE SGF/BBG SITES AND HAVE CONTINUED THE TRENDS
FROM THE PREVIOUS FORECAST. WILL NEED TO WATCH IF SHRA/TSRA CAN
FIRE AS FAR WEST AS JLN.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 7:08 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT MON APR 18 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
808 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  LIMITED RISK FOR HAIL.
  LIMITED THUNDERSTORM WIND GUST RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY
  ACROSS CENTRAL MISSOURI. HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN
  THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AN EPISODE OF SEVERE STORMS WILL OCCUR TUESDAY AFTERNOON
  THROUGH TUESDAY NIGHT. LARGE HAIL UP TO THE SIZE OF
  BASEBALLS...WIND GUSTS IN EXCESS OF 70 MPH...AND TORNADOES WILL
  ALL BE POSSIBLE.

  THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON
  THROUGH SATURDAY. STRONG THUNDERSTORMS MAY AGAIN BE POSSIBLE
  FRIDAY AFTERNOON AND EVENING.

  INCREASINGLY SATURATED SOILS WILL BEGIN TO RESULT IN AN
  INCREASED THREAT FOR FLASH FLOODING THIS WEEK. MULTIPLE ROUNDS
  OF RAIN AND THUNDERSTORMS OVER THE NEXT WEEK WILL LIKELY RESULT
  IN SIGNIFICANT RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT EXPECTED TONIGHT. SPOTTER ACTIVATION MAY BE
  NEEDED TUESDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Apr 19, 1:34 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             WARSAW                  38.24N 93.38W
04/19/2011  M0.50 INCH       BENTON             MO   LAW ENFORCEMENT

            BENTON COUNTY DISPATCH REPORTS DIME SIZE HAIL.

&&

MGRIFFIN

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Camden

When
April 19, 1:40 AM CST
Where
Camden County, 1.09 mi W of Sunrise Beach
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.180, -92.800

Hail, Morgan

When
April 19, 1:40 AM CST
Where
Morgan County, 2.76 mi S of Gravois Mills Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.230, -92.820

Hail, Miller

When
April 19, 1:55 AM CST
Where
Miller County, 1.09 mi W of Bagnell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.230, -92.620

Thunderstorm Wind, Miller

When
April 19, 2:00 AM CST
Where
Miller County, 4.28 mi SSE of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.310, -92.500

A large tree was reported down and blocking Highway M, east of town.

Hail, Maries

When
April 19, 2:32 AM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.190, -91.950

Thunderstorm Wind, Maries

When
April 19, 2:40 AM CST
Where
Maries County, 0.83 mi WNW of Lanes Prairie to Lanes Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.185, -91.734

A tree was reported down and blocking County Road 219 near the Z Highway intersection.

Hail, Maries

When
April 19, 3:50 AM CST
Where
Maries County, 0.88 mi SW of Vichy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.110, -91.760

Hail, Stone

When
April 19, 3:22 PM CST
Where
Stone County, 0.55 mi E of Cape Fair
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.730, -93.510

Hail, Stone

When
April 19, 3:24 PM CST
Where
Stone County, 1.49 mi NNW of Reeds Spg
Measured
0.88 in hail
Reported by
Public
Coordinates
36.770, -93.390

Hail, Stone

When
April 19, 4:11 PM CST
Where
Stone County, Blue Eye
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.500, -93.400

Hail, Stone

When
April 19, 4:13 PM CST
Where
Stone County, 2.82 mi SSW of Lampe
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.530, -93.440

Hail, Pulaski

When
April 19, 4:15 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.710, -92.160

Hail, Pulaski

When
April 19, 4:25 PM CST
Where
Pulaski County, Waynesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -92.200

Hail, Ozark

When
April 19, 4:49 PM CST
Where
Ozark County, 0.55 mi W of Lutie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.580, -92.680

Hail, Maries

When
April 19, 4:52 PM CST
Where
Maries County, 0.88 mi SW of Vichy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.110, -91.760

Hail, Ozark

When
April 19, 5:01 PM CST
Where
Ozark County, 0.69 mi S of Wasola
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.790, -92.580

Hail, Douglas

When
April 19, 5:05 PM CST
Where
Douglas County, 2.07 mi S of Sweden
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.850, -92.500

Hail, Howell

When
April 19, 5:05 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.990, -91.970

Hail, Ozark

When
April 19, 5:11 PM CST
Where
Ozark County, 0.69 mi S of Wasola
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.790, -92.580

Hail, Ozark

When
April 19, 5:20 PM CST
Where
Ozark County, Gainesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.600, -92.430

Hail, Ozark

When
April 19, 5:25 PM CST
Where
Ozark County, 1.49 mi NE of Zanoni
Measured
4.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.697, -92.314

Windows on a car were broken from softball size hail.

Hail, Taney

When
April 19, 5:35 PM CST
Where
Taney County, 1.31 mi ESE of Protem
Measured
2.5 in hail
Reported by
Post Office
Coordinates
36.520, -92.830

Hail, Howell

When
April 19, 5:40 PM CST
Where
Howell County, 2.65 mi NE of Hutton Vly
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.000, -91.850

Hail, Howell

When
April 19, 5:48 PM CST
Where
Howell County, 3.09 mi ENE of White Church
Measured
2 in hail
Reported by
Public
Coordinates
36.870, -91.730

Thunderstorm Wind, Shannon

When
April 19, 5:49 PM CST
Where
Shannon County, 1.64 mi SW of Delaware to 2.27 mi SSE of Munsett
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.086, -91.444

Numerous trees were reported down and blocking Highway 19 and State Highway F. Trees and power lines were reported down on Highway E between Highways 160 and 60.

Hail, Shannon

When
April 19, 5:55 PM CST
Where
Shannon County, 1.3 mi ESE of Munsett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.110, -91.310

Hail, Howell

When
April 19, 6:01 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
2 in hail
Reported by
Public
Coordinates
37.000, -91.700

Hail, Howell

When
April 19, 6:58 PM CST
Where
Howell County, West Plains
Measured
1.5 in hail
Reported by
Public
Coordinates
36.730, -91.850

Hail, Howell

When
April 19, 7:01 PM CST
Where
Howell County, West Plains
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.730, -91.850

Hail, Shannon

When
April 19, 7:15 PM CST
Where
Shannon County, 2.76 mi W of Low Wassie
Measured
1 in hail
Reported by
Post Office
Coordinates
36.980, -91.320

Hail, Howell

When
April 19, 7:31 PM CST
Where
Howell County, 3.09 mi ENE of White Church
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.870, -91.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285330, 285331, 285333, 285362, 285334, 285363, 285335, 285336, 285337, 285349, 285338, 285350, 285339, 285340, 285342, 285351, 285352, 285353, 285354, 285343, 286483, 285355, 285356, 285357, 285364, 285344, 285358, 285345, 285346, 285347, 285359.